Washington, 2005High Wind in Washington, March 20, 2005
March 20, 2005 · NWS SEW · 5 events in 5 counties and zones
About 35,000 homes lost power throughout Western Washington. In Arlington, a tree fell on a motor home, causing minor damage.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
About 35,000 homes lost power throughout Western Washington. In Arlington, a tree fell on a motor home, causing minor damage. On Puget Sound, the Coast Guard had to rescue several stranded or runaway boats.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Mar 19, 9:00 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 19, 9:00 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 PM PST SAT MAR 19 2005
.SYNOPSIS...A SLOW MOVING COLD FRONT WILL REMAIN JUST OFFSHORE
TONIGHT BEFORE SPREADING MORE RAIN TO THE INTERIOR LATE SUNDAY
MORNING AND AFTERNOON. TEMPERATURES WILL REMAIN RELATIVELY MILD IN
THE WAKE OF THE WARM FRONT FROM EARLIER THIS EVENING. SNOW WILL
INCREASE OVER THE MOUNTAINS SATURDAY AFTERNOON AS THE FRONT MOVES
EAST AND WESTERLY UPSLOPE FLOW DEVELOPS. SHOWERS WILL CONTINUE
THROUGH MONDAY AS AN UPPER LEVEL TROUGH REMAINS OVER THE AREA. HIGH
PRESSURE WILL BRING A RETURN TO MILD TEMPERATURES AND DRY WEATHER
DURING THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...THE WARM FRONT MOVED THROUGH CENTRAL PUGET SOUND LATE
IN THE AFTERNOON AND HAS PRETTY MUCH CLEARED WESTERN WASHINGTON. NEW
00Z NAM SHOWS THE COLD FRONT NEAR THE NORTH COAST THIS EVENING AND
CURVING OFF TO THE SW...WITH THE MAIN OVERNIGHT PRECIP OVER THE N
COAST...WESTERN STRAIT AND N CASCADES. JUST DRIBS AND DRABS OVER
PUGET SOUND AND SW INTERIOR...AND THE EAST ENTRANCE/PORT TOWNSEND
RAIN SHADOW. MODEL PRECIP PROG MATCHES UP AMAZINGLY WELL WITH THE
CURRENT RADAR LOOP. BOTH 00Z GFS/NAM SLOW THE APPROACH OF THE FRONT
JUST OFFSHORE...PIVOTING IT SLOWLY OVERNIGHT. THIS MAINTAINS PRECIP
OVER THE COASTAL HALF OF WESTERN WA. STEADIER WIDESPREAD RAIN
SPREADS BACK INLAND OVER W WA BY SUNDAY AFTERNOON...THEN SHOULD MOVE
OVER THE CASCADES BY EVENING.
AN UPPER LEVEL TROUGH REMAINS OVER THE AREA SUNDAY NIGHT/MONDAY SO
SHOWERS WILL CONTINUE IN AN ONSHORE FLOW REGIME AND WESTERLY UPSLOPE
FLOW OVER THE CASCADES. BEST TIME FOR MOUNTAIN SNOW WILL BE FROM
LATE SUNDAY AFTERNOON WITH THE COLD FRONT OVERHEAD AND THEN THROUGH
MONDAY AS WESTERLY FLOW BEHIND THE FRONT CONTINUES. THE CHANGE TO
SHOWERS BEHIND THE FRONT SUNDAY EVENING PROBABLY WONT BE
NOTEWORTHY...JUST SLOPPY.
NOT MUCH WIND THROUGH PUGET SOUND RIGHT NOW...AND WHILE IT IS
WINDIER OVER THE NW INTERIOR MOST LAND AREAS ARENT DOING MUCH. WILL
STICK WITH THE PROGRAM SINCE THE S GRADIENTS BEHIND THE WARM FRONT
ARE GOING UP RAPIDLY. KAM
&&
.AVIATION...WARM FRONT NORTH OF WA AT 05Z WITH COLD FRONT STALLING
OFFSHORE. SOUTHERLY WINDS INCREASING IN THE NEXT 3 HOURS WITH
SOUTHERLY PRESSURE GRADIENTS INCREASING RAPIDLY. WITH THE COLD FRONT
STALLING AND PLENTY OF MIXING AT THE LOWER LEVELS EXPECT CIGS TO
REMAIN IN THE VFR CATEGORY THROUGH SUNDAY MORNING. COLD FRONT
PASSAGE NOT EXPECT AT KSEA UNTIL SUNDAY AFTERNOON. FELTON
&&
WATCHES...WARNINGS...ADVISORIES...
SNOW ADVISORY SUNDAY AND SUNDAY NIGHT FOR THE CASCADES/OLYMPICS.
.GALE WARNINGS COAST...ENTRANCES TO THE STRAIT...ADMIRALTY
INLET...HOOD CANAL...NORTHERN INLAND WATERS.
.SMALL CRAFT ADVISORY TONIGHT CENTRAL STRAIT OF JUAN DE FUCA AND
PUGET SOUND.
&&
.KATX...VCP21/CSR21 OPERATIONAL.
&&
WEATHER.GOV/SEATTLE
Hazardous weather outlook, Mar 19, 11:40 PM PST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
1140 PM PST SAT MAR 19 2005
WAZ017-201400-
WEST SLOPES NORTHERN CASCADES AND PASSES-
1140 PM PST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST SLOPES OF THE NORTHERN
CASCADES.
.DAY ONE...
A HEAVY SNOW WARNING IS IN EFFECT TONIGHT. SEE THE LATEST WINTER
WEATHER MESSAGE...WWUS46...FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...
SNOW ADVISORY ACCUMULATIONS ARE EXPECTED SUNDAY AND SUNDAY NIGHT.
SEE THE LATEST WINTER WEATHER MESSAGE...WWUS46...FOR MORE DETAILS.
WAZ012-WAZ018-201400-
OLYMPICS-WEST SLOPES CENTRAL CASCADES AND PASSES-
1140 PM PST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST SLOPES OF THE CENTRAL
CASCADES AND THE OLYMPIC MOUNTAINS.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
A SNOW ADVISORY IS IN EFFECT SUNDAY AND SUNDAY NIGHT. SEE THE LATEST
WINTER WEATHER MESSAGE...WWUS46...FOR MORE DETAILS.
PZZ130-132-134-135-150-153-156-170-173-176-201400-
1140 PM PST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASHINGTON COASTAL
WATERS...THE ENTRANCES TO THE STRAIT OF JUAN DE FUCA...ADMIRALTY
INLET...AND THE HOOD CANAL AREA.
.DAY ONE...
A GALE WARNING IS IN EFFECT. SEE THE LATEST COASTAL MARINE
FORECAST...FZUS56...FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...
GALE FORCE WINDS ARE EXPECTED SUNDAY MORNING. SEE THE LATEST COASTAL
MARINE FORECAST...FZUS56...FOR MORE DETAILS.
WAZ002-009-201400-
ADMIRALTY INLET AREA-WESTERN WHATCOM COUNTY-
1133 PM PST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHERN
INTERIOR.
.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT. SEE THE WEATHER
MESSAGE...WWUS76...FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PZZ133-201400-
1133 PM PST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN INLAND MARINE
WATERS.
.DAY ONE...
A STORM WARNING IS IN EFFECT. SEE THE LATEST COASTAL MARINE
FORECAST...FZUS56...FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...
GALE FORCE WINDS ARE EXPECTED SUNDAY MORNING. SEE THE LATEST COASTAL
MARINE FORECAST...FZUS56...FOR MORE DETAILS.
GS
High Wind, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis
- When
- March 20, 12:30 AM PST to 12:30 PM PST
- Where
- Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
High Wind, Island/Ne Jefferson
- When
- March 20, 12:30 AM PST to 12:30 PM PST
- Where
- Island/Ne Jefferson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
High Wind, Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson
- When
- March 20, 12:30 AM PST to 12:30 PM PST
- Where
- Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
High Wind, Sw Snohomish
- When
- March 20, 12:30 AM PST to 12:30 PM PST
- Where
- Sw Snohomish forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
High Wind, W Grays Harbor
- When
- March 20, 12:30 AM PST to 12:30 PM PST
- Where
- W Grays Harbor forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $16,000
- Reported by
- NEWSPAPER
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in California, March 20, 2005$800,000 · F1 · 1 event
- Blizzard and High Wind in Alaska, March 20 to 22, 2005$157,000 · 65 kt wind · 8 events
- Tornado in California, March 20, 2005$21,000 · F0 · 1 event
- Hail in Kansas, March 20, 20051.5 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 20, 200552 kt wind · 5 events
- Hail in Kansas, March 20, 20051 in hail · 4 events
- Winter Weather in Pennsylvania, March 20, 20052 events
- Heavy Snow in California, March 20 to 22, 20052 events
- High Wind in Texas, March 20 to 21, 200577 kt wind · 2 events
- Hail in Virginia, March 20, 20050.88 in hail · 2 events
- Strong Wind in California, March 20 to 21, 2005$2,000 · 64 kt wind · 2 events
- Winter Weather in Colorado, March 20 to 21, 20052 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439999, 5440000, 5440001, 5440002, 5440003.